Management of Chemotherapy-Induced Nausea and Vomiting - Episode 9

Providing Early and Appropriate Management of CINV

Bhavesh Shah, RPh, BCOP, and Katherine Lin, PharmD, BCOP, provide input on individualizing early treatment for chemotherapy-induced nausea and vomiting.

RELATED VIDEOS

  • Ancillary Treatment Options for Chemo-Induced Nausea and Vomiting
  • Safety and Efficacy of Treatment Options for CINV

Bhavesh Shah, RPh, BCOP: What practices does your institution implement to provide early management of CINV [chemotherapy-induced nausea and vomiting]?

Katherine Lin, PharmD, BCOP: Depending on the institution you're at, you can do several different things. If you're lucky enough to be tied into the electronic medical record and you have your protocols built out electronically, you can definitely guide providers in that way in that you are setting out the agent that you recommend according to the guidelines. But providers are obviously able to make changes with different patient characteristics and changes that they feel appropriate.

The other thing that I think is really important to do is to look at each patient as an individual. Do a careful, thorough review, and look at their patient history. Look at what different medications they may be on, look at their disease state, and make sure you're taking those characteristics into account when you're looking at providing appropriate management. Definitely go back to the guidelines again, but take a look at each patient individually and see where they fall into that risk.

Bhavesh, do you feel that all patients should be given a prophylactic regimen?

Bhavesh Shah, RPh, BCOP: That's a great question. I don't think so. I think that there are adverse effects that we know that these agents have, and we don't need to add to their regimen. They already have chemotherapy-induced adverse effects. And then to add antiemetic-induced adverse effects is really problematic for some patients. It's interesting, because a lot of times providers will prescribe for those very low antiemetic potential agents, and then the patients will have this significant constipation. And then they just have this bad adverse effect that they're associating with that drug. And then when they actually do need it, it really makes it difficult for them to take that agent again. Of course, that is a time when they'll end up with nausea and vomiting.

So I think not everybody needs it, but as you had mentioned, you need to look at the patient in front of you, what their risk factors are, what their history of chemotherapy-induced nausea and vomiting is. I think one of the challenging aspects is some of the oral agents that are out there, where either they're really new or they actually have a very high incidence such as PARP inhibitors.

There are patients that are on it for maintenance therapy, and then there is this low level of nausea that these patients have. There's no way you can give them a 5-HT3 every day, so how do you really manage that? It becomes challenging, and I think we do have patients sometimes discontinuing therapy because the adverse effects that they have is low-level nausea. Having that for a year is really not optimal for anybody. I don't know if you have any other perspectives on that.

Katherine Lin, PharmD, BCOP: No, I 100% agree with you. I think everything in medicine is always risk versus benefit, and if you have a patient with very low risk because of their patient-specific factors and their regimen, why would you add on an agent that they may not necessarily need? If they do experience nausea and vomiting, we will give them something to treat it. But I don't think everybody should get something off the bat. In addition to the clinical adverse effects that you think about, these agents can be very expensive. And then all of a sudden, you're creating financial toxicity potentially for these patients for something that is not necessary.